HealthDay News — Individuals taking varenicline for smoking cessation appear to be at increased risk of cardiovascular but not neuropsychiatric events, according to a study published in the American Journal of Respiratory and Critical Care Medicine.
Andrea S. Gershon, MD, from the Sunnybrook Health Sciences Centre in Toronto, and colleagues assessed the risks of cardiovascular and neuropsychiatric events in the first 12 weeks after varenicline receipt among 56,851 new users (from September 1, 2011, to February 15, 2014) in a real-world setting.
The researchers found that 6317 cardiovascular and 10,041 neuropsychiatric hospitalizations and emergency department visits occurred from one year before to one year after receipt of the drug.
In the 12 weeks after varenicline receipt, the incidence of cardiovascular events was 34% higher compared with the remaining observation period. Even in those without any history of previous cardiovascular disease, the findings remained consistent in sensitivity analyses. For neuropsychiatric events, the relative incidence was marginally significant in primary analyses (1.06; 95 CI, 1.0 to 1.13) but not in all sensitivity analyses.
“Varenicline appears to be associated with an increased risk of cardiovascular but not neuropsychiatric events,” the authors write.
Gershon AS, Campitelli MA, Hawken S, et al. Cardiovascular and neuropsychiatric events following varenicline use for smoking cessation [published December 20, 2017]. Am J Respir Crit Care Med. doi:10.1164/rccm.201706-1204OC